Skip to main content
    • Aa
    • Aa

High Order Hierarchical Divergence-Free Constrained Transport H(div) Finite Element Method for Magnetic Induction Equation

  • Wei Cai (a1), Jun Hu (a2) and Shangyou Zhang (a3)

In this paper, we propose to use the interior functions of an hierarchical basis for high order BDMp elements to enforce the divergence-free condition of a magnetic field B approximated by the H(div) BDMp basis. The resulting constrained finite element method can be used to solve magnetic induction equation in MHD equations. The proposed procedure is based on the fact that the scalar (p–1)-th order polynomial space on each element can be decomposed as an orthogonal sum of the subspace defined by the divergence of the interior functions of the p-th order BDMp basis and the constant function. Therefore, the interior functions can be used to remove element-wise all higher order terms except the constant in the divergence error of the finite element solution of the B-field. The constant terms from each element can be then easily corrected using a first order H(div) basis globally. Numerical results for a 3-D magnetic induction equation show the effectiveness of the proposed method in enforcing divergence-free condition of the magnetic field.

Corresponding author
*Corresponding author. Email addresses: (W. Cai), (J. Hu), (S. Y. Zhang)
Hide All
[1] M. Ainsworth and J. Coyle , Hierarchic finite element bases on unstructured tetrahedral meshes, Int. J. Numer. Methods Eng., 58 (2003), pp. 21032130.

[2] W. Cai , J. Wu and J. G. Xin , Divergence-free H(div)-conforming hierarchical bases for magnetohydrodynamics (MHD), Commun. Math. Stat., 1 (2013), pp. 1935.

[3] J. U. Brackbill and D. C. Barnes , The effect of nonzero product of magnetic gradient and B on the numerical solution of the magnetohydrodynamic equations, J. Comput. Phys., 35 (1980), pp. 426430.

[4] F. Brezzi , J. Douglas , R. Duran and M. Fortin M , Mixed finite elements for second order elliptic problems in three variables, Numerische Mathematik, 51(2) (1987), pp. 237–50.

[5] C. R. Evans and J. F. Hawley , Simulation of magnetohydrodynamic flows: a constrained transport method, Astrophys. J., 332 (1988), pp. 659677.

[6] G. Tóth , The ∇ · B = 0 constraint in shock-capturing magnetohydrodynamics codes, J. Comput. Phys., 161 (2000), pp. 605652.

[7] J. Hu , Finite element approximations of symmetric tensors on simplicial grids in Rn: the higher order case, J. Comput. Math., 33 (2015), pp. 283296.

[8] J. Hu , A new family of efficient conforming mixed finite elements on both rectangular and cuboid meshes for linear elasticity in the symmetric formulation, SIAM J. Numer. Anal., 53 (2015), pp. 14381463.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Numerical Mathematics: Theory, Methods and Applications
  • ISSN: 1004-8979
  • EISSN: 2079-7338
  • URL: /core/journals/numerical-mathematics-theory-methods-and-applications
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 26 *
Loading metrics...

Abstract views

Total abstract views: 96 *
Loading metrics...

* Views captured on Cambridge Core between 9th May 2017 - 18th October 2017. This data will be updated every 24 hours.